Texas, 2016

Tornado and Hail in Texas, April 28, 2016

April 28, 2016 · NWS LUB · 9 events in 5 counties and zones

An upper level low to the west of the region combined with a dryline along the Interstate-27 corridor to create scattered thunderstorms on the afternoon of the 28th. A few of these storms became severe as they tracked over the eastern South Plains and Rolling Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level low to the west of the region combined with a dryline along the Interstate-27 corridor to create scattered thunderstorms on the afternoon of the 28th. A few of these storms became severe as they tracked over the eastern South Plains and Rolling Plains. A landspout tornado was observed near one of these severe storms in Hall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 1:42 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 28, 1:42 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
242 PM CDT THU APR 28 2016

.SHORT TERM...
MOISTURE RETURN HAS BEEN FAIRLY ROBUST WITH THETA-E AXIS
EXTENDING JUST WEST OF THE US-87 I-27 CORRIDOR THENCE CURVING BACK
A BIT NORTHWEST TOWARD DIMMITT. CUMULUS HAS DEVELOPED ALONG THE
WESTERN EDGE OF THE AXIS AND THIS IS AN AREA WHICH IS HINTED AT
FOR INITIATION BY MANY OF THE HIGHER RESOLUTION NWP SOLUTIONS.
OVER THE PAST SEVERAL HOURS...THE THETA-E RIDGE HAS BECOME A BIT
MORE N/S ORIENTED AND WHILE THE ORIENTATION OF THE MID LEVEL FLOW
IS NOT NEARLY AS NORMAL TO THE SURFACE BOUNDARY...IT SHOULD REMAIN
FAVORABLE FOR DISCRETE CONVECTION. WINDS CONTINUE TO BACK
ESPECIALLY ACROSS THE NORTHEASTERN SOUTH PLAINS AND NORTHERN
ROLLING PLAINS GIVEN PRESSURE FALLS TO OUR WEST IN RESPONSE TO
APPROACHING UPPER LEVEL LOW. THIS WILL HELP TO INCREASE LOW LEVEL
HELICITY AND ENHANCE RISK OF LOW LEVEL ROTATION. 0-1KM SHEAR IS
NOT TERRIBLY IMPRESSIVE THIS AFTERNOON BUT DOES RAMP UP SHARPLY
FOR THE SECOND ROUND OF SEVERE CONVECTION TONIGHT. HAVE INCREASED
POPS FOR THIS AFTERNOON ACROSS THE EASTERN PART OF THE CWFA ALONG
WITH ATTENDANT MENTION OF SEVERE. THREAT OF
BASEBALLS/70MPH/TORNADOES CONTINUES TO LOOK REASONABLE. OVERALL A
GUARDED VIGILANCE OF WEATHER CONDITIONS REMAINS WARRANTED THIS
AFTERNOON AND OVERNIGHT.

.LONG TERM...
AN UNSETTLED PATTERN OF WEATHER WILL CONTINUE IN THE LONG TERM
FORECAST. A COLD FRONT WILL SWEEP THROUGH THE REGION FRIDAY NIGHT
RELIEVING THE AREA OF DRY CONDITIONS WEST OF THE DRYLINE. THIS
FRONT COMBINED WITH A WEAK SHORT WAVE ALOFT MAY BE ABLE TO
INITIATE SOME CONVECTIVE ACTIVITY IN EASTERN NEW MEXICO TOWARDS
THE TEXAS/NEW MEXICO BORDER. HOWEVER...STORMS WOULD LIKELY HAVE A
DIFFICULT TIME MAINTAINING THEMSELVES GIVEN AN AREA OF UPPER LEVEL
CONVERGENCE ASSOCIATED WITH THE UPPER LEVEL JET STREAK OVERHEAD.

ADDITIONAL SHORT WAVES WILL CONTINUE TO ROTATE AROUND A NEARLY
STATIONARY UPPER LEVEL LOW IN EASTERN COLORADO THIS WEEKEND. THE
NEXT WEAK SHORT WAVE WILL ARRIVE SATURDAY NIGHT COUPLED AGAIN WITH
ANOTHER COLD FRONT WHICH MAY AGAIN BRING IN SOME CONVECTION FROM
THE WEST. RIDGING ALOFT WILL QUICKLY FOLLOW THIS SHORT WAVE SO
PROSPECTS FOR CONVECTIVE DEVELOPMENT ARE LOW.

THE NEXT UPPER LEVEL SYSTEM WILL DROP DOWN THE CASCADES AND SIERRA
NEVADA RANGES INTO SOUTHERN ARIZONA ON SATURDAY AND SUNDAY. THIS
WILL CAUSE UPPER FLOW LOCALLY TO BACK TO THE SOUTHWEST AHEAD OF
THIS SYSTEM. THIS SYSTEM WILL WEAKEN AS IT MOVES OUT OF THE
SOUTHWESTERN US NEXT WEEK BUT BEST CHANCES FOR CONVECTION LOOK TO
BE SUNDAY AND MONDAY. LIFT WILL BE DRIVEN BY SHORT WAVES OUT AHEAD
OF THIS TROUGH AND MOIST ISENTROPIC ASCENT. WE WILL GENERALLY BE
UNDER COOL EASTERLY FLOW TO START OFF NEXT WEEK IN THE WAKE OF THE
COLD FRONT ON SATURDAY. THIS WILL ALSO KEEP TEMPERATURES
UNSEASONABLY COOL KEEPING PROSPECTS OF SEVERE STORMS LOW. AFTER
THIS SYSTEM EXITS...WE WILL BE UNDER UPPER LEVEL RIDGING FOR THE
MIDDLE PART OF NEXT WEEK. ALTHOUGH MODELS HAVE INDICATED THE
POTENTIAL FOR NORTHWEST FLOW STORMS IN THIS PATTERN.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/01
Hazardous weather outlook, Apr 28, 10:26 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT THU APR 28 2016

TXZ021>044-291630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE
AFTERNOON ALONG OR NEAR A LINE FROM POST TO LUBBOCK TO DIMMITT AND
THEN MOVE EAST AND NORTHEAST INTO THE ROLLING
PLAINS...NORTHEASTERN SOUTH PLAINS...AND SOUTHERN TEXAS PANHANDLE.
LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS TO 70 MPH...AND
TORNADOES WILL BE POSSIBLE. A SECOND ROUND OF SEVERE THUNDERSTORMS
WILL BE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 63 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Floyd

When
April 28, 3:24 PM CST to 3:40 PM CST
Where
Floyd County, Lockney to South Plains
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.120, -101.430

Multiple reports, by Lockney fire department and storm chasers, of hail up to the size of golf balls were reported from Lockney to South Plains . No damage was reported.

Hail, Crosby

When
April 28, 4:06 PM CST
Where
Crosby County, 1 mi S of Cone
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
33.766, -101.380

Hail, Briscoe

When
April 28, 4:08 PM CST to 4:16 PM CST
Where
Briscoe County, Quitaque to 2.68 mi N of Quitaque
Measured
1.75 in hail
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.370, -101.050

Multiple reports were received of hail up to the size of golf balls from Quitaque to Caprock Canyons State Park. The Texas Tech University West Texas mesonet station at the state park sustained minor hail damage.

Hail, Hall

When
April 28, 4:11 PM CST to 4:30 PM CST
Where
Hall County, 2.65 mi SSW of Turkey to 1.36 mi SW of Turkey
Measured
1.75 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
34.363, -100.894

An NWS cooperative weather observer in Turkey, and a few citizens of Turkey, reported hail up to the size of golf balls. This hail persisted for almost 20 minutes. Damage to windows and car windshields was reported.

Hail, Floyd

When
April 28, 4:14 PM CST to 4:51 PM CST
Where
Floyd County, 3.5 mi SE of Mc Coy to 2.26 mi E of Floydada Muni Arpt
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
33.841, -101.380

Hail up to two inches in diameter occurred in Floyd County. Multiple reports were received from storm chasers, NWS cooperative weather observers, and emergency managers. However, no reports of damage were received.

Tornado, Hall

When
April 28, 4:40 PM CST
Where
Hall County, 5.01 mi SE of Turkey
Rating
EF0
Path length
0.06 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
34.347, -100.819

A storm chaser captured video of a very brief landspout tornado in Hall County.

Hail, Hall

When
April 28, 5:25 PM CST
Where
Hall County, 3 mi S of Estelline
Measured
1 in hail
Reported by
Public
Coordinates
34.507, -100.430

The public reported hail up to the size of quarters about three miles south of Estelline.

Thunderstorm Wind, Hall

When
April 28, 5:25 PM CST
Where
Hall County, 3 mi S of Estelline
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.507, -100.430

The public reported several tree limbs downed by strong winds estimated to be around 60 mph.

Hail, Cottle

When
April 28, 6:30 PM CST
Where
Cottle County, Cee Vee
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -100.450

A public report was relayed by local broadcast media of quarter size hail in Cee Vee. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622148, 622151, 622149, 622150, 622152, 622156, 622153, 622154, 622155.